An Irritable, Febrile 3-Year-Old With a Rash

April 1, 2005

This 3-year-old girl presented with red tender skin, irritability, and fever. Her mother says that the rash began in her axilla and rapidly spread to involve all of her skin.

Case 1:

This 3-year-old girl presented with red tender skin, irritability, and fever. Her mother says that the rash began in her axilla and rapidly spread to involve all of her skin.

Which clinical diagnostic test needs to be performed? Is there a laboratory test that confirms the diagnosis?

Case 1: This child has staphylococcal scalded skin syndrome (SSSS) --a toxin-induced, epidermolytic, bullous disease. The condition presents almost exclusively in children 5 years and younger. Affected children are usually unwell, with fever and malaise, and frequently project a sense of apprehension in their body language. Their skin is warm to the touch and tender; often, just adjusting their body position causes discomfort. As the condition progresses, skin spontaneously "blisters," resulting in a superficial separation of the skin that leaves large areas with a red, moist, and glistening surface. This appearance explains the term "scalded skin."

The Nikolsky sign is the elicitation--by vigorous "wiping" pressure of the thumb--and shifting of the upper layers of the normal-appearing epidermis that leaves a slightly eroded surface. This clinical sign reflects the pathophysiology, and it is positive in SSSS. This sign is also positive in all blistering diseases that are produced by cleavage through the epidermis (for example, pemphigus).

SSSS is the manifestation of a staphylococcal infection with a strain of Staphylococcus aureus that produces the exfoliative toxins A and B. These circulating toxins are proteinases that destroy the desmosomes (intracellular attachment fibers) between epidermal cells high in the epidermis (stratum granulosum). This destruction results in the sheetlike cleavage of the stratum corneum (the uppermost layer of the skin) from the epidermis. This same process, when it is localized, results in bullous impetigo. This explains why bacterial cultures from the red, moist areas will not grow S aureus--and why you must look elsewhere for the site of infection.

SSSS is traditionally a clinical diagnosis. The clinical picture of a young child with fever, diffuse tender cutaneous erythema with a positive Nikolsky sign, and areas of superficial denudation of the skin is typical. A source of infection must be sought.

The most common differential diagnosis is toxic epidermal necrolysis (TEN). This disorder can be quickly excluded by the removal of the blister roof, which is then processed by frozen section. In SSSS, only the superficial layer of the epidermis (stratum corneum) makes up the roof of the blister; in TEN, the entire epidermis is revealed.

Therapy is aimed at eradicating the staphylococcal infection with appropriate systemic antibiotics. The skin easily resurfaces itself once the toxins are eliminated. Patients with SSSS require supportive care, with attention to fluid balance, temperature regulation, and prevention of secondary bacterial infection. The outcome is almost always good. However, there is a reported 5% mortality rate: younger children who experience extensive skin loss are at highest risk.

Case 2:

An itchy papulopustular eruption has developed around this young girl's chin and nasolabial folds.

Which clinical finding is characteristic? Where else on her face would you look for help in the diagnosis? Without taking a history you can almost be certain which medication she has been applying to her skin--what is it?

Case 2: Perioral dermatitis is the conventional name given to the characteristic presentation of a papulopustular eruption involving the chin, nasolabial folds, perinasal skin, and lateral canthus. The lesions occur on a background of bright red erythema. The pustules virtually always spare the vermilion border. The skin lesions are typically itchy and the intensity of the rash varies over time.

The usual clinical presentation is that of a child who has been treated with a weak to mid-strength topical corticosteroid cream for a facial rash. The treatment is quite effective initially, but over a few months the cream becomes less effective and a rash recurs despite continued use of the medication. The physician who has not made the correct diagnosis will then prescribe a more potent corticosteroid that, once again, works initially but loses its effectiveness over time. This cycle may be repeated a number of times, and each time a more potent topical corticosteroid is prescribed. The physician who makes the correct diagnosis will have recognized the skin's "steroid addiction" and will withdraw the medication, treat the patient appropriately, and look for the original rash to occur if it has not been adequately treated.

Perioral dermatitis is most commonly seen in young women, but it can occur in early childhood. In my experience, it is almost always the result of using a topical corticosteroid on the face. In younger children, the rash must be differentiated from an irritant contact dermatitis that commonly occurs about the mouth. The sparing of the vermilion border and the presence of the rash on the perinasal and periocular skin should serve as good clinical clues.

The term perioral dermatitis should be reserved for the characteristic pattern that I have just described, because it is the current convention. To be more specific, it has been suggested that the term be changed to "granulomatous periorificial dermatitis," but this term is not in widespread use today.

The condition is very responsive to a 6-week course of systemic antibiotic therapy--either tetracycline or erythromycin, depending on the patient's age. Topical antibiotics such as metronidazole and erythromycin have been successful in some patients, and more recently, topical calcineurin inhibitors have been of benefit.

If the condition is caused by topical corticosteroid use, I rarely see treatment failures or recurrences. In those patients in whom the condition is idiopathic, however, repeated courses of therapy will likely be required over the years.